Synthetic Cannabinoid Receptor Agonist-related Intoxication: Impact and Legislative Success
American Journal of Internal Medicine
Volume 8, Issue 1, January 2020, Pages: 30-33
Received: Dec. 19, 2019; Accepted: Jan. 16, 2020; Published: Jan. 31, 2020
Views 304      Downloads 95
Authors
Getaw Worku Hassen, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Andrew Eng, School of Medicine, New York Medical College, Valhalla, USA
Ioana Scherbakova, Premedical Postbaccalaureate Program, Columbia University, New York, USA
Aida Eliza Abdul Majid, Premedical Postbaccalaureate Program, Columbia University, New York, USA
Alessandra Renee Piscina, Premedical Postbaccalaureate Program, Columbia University, New York, USA
Thara Amilineni, School of Medicine, New York Medical College, Valhalla, USA
Cynthia Francois, School of Medicine, New York Medical College, Valhalla, USA
Asha Roy, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Kevin Yiu, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Canny Li, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Michael Lyashenko, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Monica Diep, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Roger Chirurgi, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Golnar Pashmforoosh, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Hossein Kalantari, Department of Emergency Medicine, Metropolitan Hospital Center, NYMC, New York, USA
Article Tools
Follow on us
Abstract
Synthetic cannabinoids Receptor Agonist (SCRA) intoxication presents with various medical and psychiatric symptoms. The products are sold as K2 or Spice. The symptoms range from agitation, altered mental status (AMS), lethargy, paranoid behavior, psychosis and seizures. In some cases, brief psychiatric or inpatient medicine admission was required for stabilization. Some patients seem to stay longer for observation in the ED. These patients worsen the already problematic ED crowding. To assess K2-related ED presentation, length of stay in the ED and types of disposition over a 5 year period. A retrospective chart review of patients who presented with K2 intoxication. Charts were reviewed from January 1, 2012 until December 31st, 2016 excluding 2016. Demographics, age, gender, past psychiatric illness and other substance abuse history were reviewed. A total of 1405 patients were seen for K2-related ED visits from January 1, 2012 until December 31st, 2016 of which 1279 patients (91%) were male and 126 patients (9%) were female. One hundred thirty nine patients (9.9%) were hospitalized and 1266 patients (90.1%) were either discharged or left from the ED. Twenty-eight (2.0%) stayed more than 16 hours in the ED. Of the 53 patients, whose urine the showed benzodiazepine or opiates 36 patients stayed more than 6 hours in the ED. Most patients with K2 use were male (91%) between the ages of 19 and 50 years (76.4%). There was a surge in K2-related presentation in 2015, particularly in the months of April until November. In addition, K2-related intoxication led to prolonged ED stay, which could affect the ED crowding phenomenon. A concerted effort from public pressure and legislative measures led to a reduction of K2-related visits to the ED.
Keywords
SCRAs, Intoxication, ED Crowding, Length of Stay
To cite this article
Getaw Worku Hassen, Andrew Eng, Ioana Scherbakova, Aida Eliza Abdul Majid, Alessandra Renee Piscina, Thara Amilineni, Cynthia Francois, Asha Roy, Kevin Yiu, Canny Li, Michael Lyashenko, Monica Diep, Roger Chirurgi, Golnar Pashmforoosh, Hossein Kalantari, Synthetic Cannabinoid Receptor Agonist-related Intoxication: Impact and Legislative Success, American Journal of Internal Medicine. Vol. 8, No. 1, 2020, pp. 30-33. doi: 10.11648/j.ajim.20200801.16
Copyright
Copyright © 2020 Authors retain the copyright of this article.
This article is an open access article distributed under the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
References
[1]
Alipour, A., et al., Review of the many faces of synthetic cannabinoid toxicities. Ment Health Clin, 2019. 9 (2): p. 93-99.
[2]
Argamany, J. R., K. R. Reveles, and B. Duhon, Synthetic cannabinoid hyperemesis resulting in rhabdomyolysis and acute renal failure. Am J Emerg Med, 2016. 34 (4): p. 765 e1-2.
[3]
Bernson-Leung, M. E., L. Y. Leung, and S. Kumar, Synthetic cannabis and acute ischemic stroke. J Stroke Cerebrovasc Dis, 2014. 23 (5): p. 1239-41.
[4]
Buser, G. L., et al., Acute kidney injury associated with smoking synthetic cannabinoid. Clin Toxicol (Phila), 2014. 52 (7): p. 664-73.
[5]
Castaneto, M. S., et al., Synthetic cannabinoids: epidemiology, pharmacodynamics, and clinical implications. Drug Alcohol Depend, 2014. 144: p. 12-41.
[6]
Lapoint, J., et al., Severe toxicity following synthetic cannabinoid ingestion. Clin Toxicol (Phila), 2011. 49 (8): p. 760-4.
[7]
Mir, A., et al., Myocardial infarction associated with use of the synthetic cannabinoid K2. Pediatrics, 2011. 128 (6): p. e1622-7.
[8]
Schneir, A. B. and T. Baumbacher, Convulsions associated with the use of a synthetic cannabinoid product. J Med Toxicol, 2012. 8 (1): p. 62-4.
[9]
Tai, S. and W. E. Fantegrossi, Synthetic Cannabinoids: Pharmacology, Behavioral Effects, and Abuse Potential. Curr Addict Rep, 2014. 1 (2): p. 129-136.
[10]
van Amsterdam, J., T. Brunt, and W. van den Brink, The adverse health effects of synthetic cannabinoids with emphasis on psychosis-like effects. J Psychopharmacol, 2015. 29 (3): p. 254-63.
[11]
Waugh, J., et al., Epidemiology and clinical features of toxicity following recreational use of synthetic cannabinoid receptor agonists: a report from the United Kingdom National Poisons Information Service. Clin Toxicol (Phila), 2016. 54 (6): p. 512-8.
[12]
Hassen, G. W., et al., Analysis of K2 products sold as incense. Am J Emerg Med, 2018. 36 (7): p. 1307-1309.
[13]
Hassen, G. W., et al., K2 types and their contents: are product disclosures true? Am J Emerg Med, 2015. 33 (6): p. 845-6.
[14]
Hassen, G. W. and H. Kalantari, Synthetic drugs: time to ring the warning bell? Am J Emerg Med, 2013. 31 (12): p. 1714-5.
[15]
Reyes, H. A., et al., Effect of Synthetic Cannabinoids in Older Adults. J Am Geriatr Soc, 2017. 65 (9): p. 2115-2117.
[16]
Roy, A. A., et al., The rise in K2 use with varying clinical symptoms and the potential for ED crowding. Am J Emerg Med, 2015. 33 (4): p. 582.
[17]
Sweeney, B., et al., Hyperthermia and severe rhabdomyolysis from synthetic cannabinoids. Am J Emerg Med, 2016. 34 (1): p. 121 e1-2.
[18]
Von Der Haar, J., et al., Synthetic Cannabinoids and Their Effects on the Cardiovascular System. J Emerg Med, 2016. 50 (2): p. 258-62.
[19]
https://www.nytimes.com/2016/07/15/nyregion/k2-overdose-spike-in-new-york-at-least-130-cases-this-week-alone.html.
[20]
https://www.nytimes.com/2016/07/13/nyregion/k2-synthetic-marijuana-overdose-in-brooklyn.html?action=click&contentCollection=N.Y.%20%2F%.
[21]
https://consumer.healthday.com/public-health-information-30/poisons-health-news-537/synthetic-pot-laced-with-rat-poison-lands-people-in-the-er-749632.html.
[22]
Fantegrossi, W. E., et al., Distinct pharmacology and metabolism of K2 synthetic cannabinoids compared to Delta (9) -THC: mechanism underlying greater toxicity? Life Sci, 2014. 97 (1): p. 45-54.
[23]
Basavarajappa, B. S. and S. Subbanna, Potential Mechanisms Underlying the Deleterious Effects of Synthetic Cannabinoids Found in Spice/K2 Products. Brain Sci, 2019. 9 (1).
[24]
Solimini, R., et al., Hepatotoxicity associated to synthetic cannabinoids use. Eur Rev Med Pharmacol Sci, 2017. 21 (1 Suppl): p. 1-6.
[25]
Varga, Z. V., et al., Drug-induced mitochondrial dysfunction and cardiotoxicity. Am J Physiol Heart Circ Physiol, 2015. 309 (9): p. H1453-67.
[26]
Pines, J. M., Emergency department crowding in California: a silent killer? Ann Emerg Med, 2013. 61 (6): p. 612-4.
[27]
Hassen, G. W., F. Ghobadi, and H. Kalantari, Synthetic drugs: a new trend and the hidden danger. Am J Emerg Med, 2013. 31 (9): p. 1413-5.
[28]
https://www.nytimes.com/2016/07/14/nyregion/k2-overdoses-brooklyn-police-raids.html?_r=0.
[29]
http://nymag.com/intelligencer/2016/07/after-k2-overdose-raids-and-protests.html.
ADDRESS
Science Publishing Group
1 Rockefeller Plaza,
10th and 11th Floors,
New York, NY 10020
U.S.A.
Tel: (001)347-983-5186